Kansas, 2019Flash Flood in Kansas, June 5, 2019
June 5, 2019 · NWS TOP · 1 event in 1 county or zone
A complex of thunderstorms moved across east-central Kansas during the evening of June 5th. With multiple rounds of thunderstorm activity having already occurred in the prior days, soils remained quite saturated and this additional heavy rainfall resulted in more flash-flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms moved across east-central Kansas during the evening of June 5th. With multiple rounds of thunderstorm activity having already occurred in the prior days, soils remained quite saturated and this additional heavy rainfall resulted in more flash-flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 5, 5:10 PM CST, 5 hours 2 minutes earlier.
Area forecast discussion, Jun 5, 5:10 PM CST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
610 PM CDT Wed Jun 5 2019
...AVIATION UPDATE...
.SHORT TERM...(This evening through Thursday)
Issued at 339 PM CDT Wed Jun 5 2019
Overall pattern features weak tropospheric flow and subtle surface
boundaries, owing to low predictability for timing/coverage for
convection. Several convergent zones via surface observations and
satellite show favored areas of convection over NW Kansas, northern
Missouri, and south central Kansas - all of which have ongoing or
imminent convective initiation. Another confluence line is
identified across the forecast area, roughly from Council Grove to
Topeka. The canopy of cirrus and lack of afternoon cumulus suggest a
lower probability, but still non-zero, for thunderstorm development.
Models suggest a MCS will evolve from the Raton Mesa in the
proximity of a slow-moving upper low that will move from NM to OK
overnight into Thursday. Guidance favors convective development in
advance of this feature across eastern Kansas, potentially beginning
overnight, but more likely by late morning into the afternoon hours
Thursday. Where storms develop, storm motion will be slow to
occasionally stationary, and with PW values increasing to ~1.50",
locally heavy rainfall and flash flooding over already saturated
grounds may be possible. The most robust storms will also have the
potential for strong/brief wind gusts up to 50 mph and small hail.
The anticipated cloud debris and weak deep layer shear will mitigate
much of the severe weather threat.
.LONG TERM...(Thursday night through Wednesday)
Issued at 339 PM CDT Wed Jun 5 2019
Some residual chances for thunderstorms will be possible on Friday
across east central Kansas as the upper low pulls away. A few
weakening storms may move into the area Saturday night into Sunday
morning as a weak cold front moves through the area, although best
chances will be displaced to the north closer to the upper trough.
Temperatures in the mid/late range of the forecast are expected to
cool some, generally highs in the middle to upper 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday)
Issued at 610 PM CDT Wed Jun 5 2019
Main concern is the potential for TS this evening and again
Thursday with the slow moving upper low to the southwest and south
of the area. This evening, it looks like convection will be to
isolated to include in the forecast. Models show little
inhibition by the late morning Thursday. With a spoke of energy
lifting around the upper low, there could be scattered storms in
the area. Confidence in timing or location is to low to mention
anything more than a VCSH at this time. Otherwise think VFR
conditions should prevail.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Blair
LONG TERM...Blair
AVIATION...Wolters
Hazardous weather outlook, Jun 5, 5:48 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
648 PM CDT Wed Jun 5 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-070000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
648 PM CDT Wed Jun 5 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight.
A few hit or miss thunderstorms will be possible through the
evening and overnight. They could briefly cause some strong wind
gusts and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
Flooding on some area rivers is forecast to continue through this
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters should not be needed tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Wolters
In the hours before
Special weather statement, Jun 5, 7:19 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
819 PM CDT Wed Jun 5 2019
KSZ058-060145-
Coffey-
819 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 845
PM CDT...
At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Burlington, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burlington, Waverly, New Strawn, Gridley and John Redmond Reservoir.
LAT...LON 3817 9596 3822 9596 3840 9558 3827 9551
3826 9552 3813 9552 3810 9595
TIME...MOT...LOC 0119Z 246DEG 23KT 3818 9582Special weather statement, Jun 5, 8:17 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
917 PM CDT Wed Jun 5 2019
KSZ054-060245-
Lyon-
917 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 945 PM
CDT...
At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Madison, moving west at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Olpe.
This includes Kansas Turnpike between mile markers 116 and 117.
LAT...LON 3817 9636 3831 9636 3827 9600 3817 9599
TIME...MOT...LOC 0217Z 087DEG 9KT 3819 9609
Special weather statement, Jun 5, 8:24 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
924 PM CDT Wed Jun 5 2019
KSZ056-059-060300-
Franklin-Anderson-
924 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND NORTHERN
ANDERSON COUNTIES UNTIL 1000 PM CDT...
At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harris, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Richmond, Greeley, Princeton, Lane and Harris.
This includes Interstate 35 between mile markers 182 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3819 9551 3843 9551 3862 9522 3844 9506
3839 9506
TIME...MOT...LOC 0224Z 235DEG 21KT 3836 9542Special weather statement, Jun 5, 8:45 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
945 PM CDT Wed Jun 5 2019
KSZ054-060315-
Lyon-
945 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
1015 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Olpe, moving west at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Olpe.
This includes Kansas Turnpike between mile markers 117 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3817 9636 3833 9635 3829 9612 3817 9613
TIME...MOT...LOC 0244Z 092DEG 13KT 3821 9623
Flash Flood, Coffey
- When
- June 5, 10:12 PM CST to 11:52 PM CST
- Where
- Coffey County, 0.88 mi SE of Burlington to 1.4 mi E of Burlington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.190, -95.740
A couple of roadways in Burlington were barricaded due to flash-flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 5 to 7, 2019$266,000 · EF1 · 24 events
- Flash Flooding and Flooding in Indiana, June 5 to 6, 2019$456,000 · 1.25 in hail · 26 events
- Flash Flooding and Flood in Ohio, June 5 to 9, 2019$679,000 · 7 events
- Flash Flood and Hail in Illinois, June 5, 2019$314,000 · 1 in hail · 23 events
- Tornado and Hail in Ohio, June 5, 2019$65,000 · EF0 · 15 events
- Hail and Damaging Winds in Illinois, June 5, 2019$100,000 · 74 kt wind · 4 events
- Hail and Damaging Winds in Indiana, June 5, 2019$60,000 · 1.75 in hail · 14 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2019$45,000 · 50 kt wind · 17 events
- Damaging Winds in Kentucky, June 5, 2019$26,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, June 5 to 7, 2019$15,000 · 56 kt wind · 21 events
- Tornado and Damaging Winds in Ohio, June 5, 2019EF1 · 4 events
- Hail and Damaging Winds in Kentucky, June 5 to 6, 20192 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840133.